Kansas, 2016

Flash Flooding and Flooding in Kansas, September 8 to 10, 2016

September 8 to 10, 2016 · NWS ICT · 40 events in 11 counties and zones

An unusually moist atmosphere (courtesy of Hurricane Newton remnants over western Mexico) in concert with subtle upper level disturbances approaching from the southwest combined to produced several bouts of very heavy rainfall across large portions of the area during the evening and overnight of September 8th and again during the evening of September 9th, 2016. Severe storms with quarter size…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$749,000
Crop damage
$3,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unusually moist atmosphere (courtesy of Hurricane Newton remnants over western Mexico) in concert with subtle upper level disturbances approaching from the southwest combined to produced several bouts of very heavy rainfall across large portions of the area during the evening and overnight of September 8th and again during the evening of September 9th, 2016. Severe storms with quarter size hail and wind gusts to 60 mph during the evening hours of September 8th, eventually evolved into an extreme rainfall event.

Rainfall amounts proved extreme, with widespread 3 to 6 inch amounts across much of the southeast quarter of Kansas. Localized rainfall amounts even exceeded 8 to 10 inches during the evening of September 9th. Much of the rainfall came in relatively short periods, with rainfall rates at times exceeding 3 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 8, 1:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 8, 1:54 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
254 PM CDT THU SEP 8 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM CDT Thu Sep 8 2016

The primary concern through Friday night continues to be heavy rain
and flooding concerns although a handful of severe storms will be
likely on Friday along a southward moving cold front.

Widely scattered late afternoon storms are expected to become more
widespread this evening and tonight across south central Kansas as
low level moisture transport ramps up once again. This activity
should drift eastward across portions of southeast Kansas after 07-
09z. Given the very moist column...efficient rain production and
flooding concerns will remain possible across the watch area.

After a brief lull during the morning hours on Friday...a southward
advancing cold front will provide a focus for storms after 21z
continuing through the evening and overnight hours for portions of
the area. Heavy rain and damaging winds will be the primary threats
through the evening hours with the potential for flooding across
portions of south central and southeast Kansas.

Sat-Sun...a stable post-frontal regime is anticipated over the
weekend with dry weather conditions and below normal temperatures.

.LONG TERM...(Monday through Thursday)
Issued at 250 PM CDT Thu Sep 8 2016

Surface high pressure will translate east away from the area by
early next week allowing breezy southerly winds to return to the
Central Plains. Highs will climb back into the upper 80s by Monday
as another cold front approaches late in the period. This front
may provide a focus for storms late Sunday and lingering into Tue
and possibly Wed as the front meanders over the area. Temperatures
in the wake of the front will fall below climate normals with
highs in the 60s and 70s while lows fall into the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1204 PM CDT Thu Sep 8 2016

Some convection will fester through the afternoon, mainly across
the Flint Hills into southeast Kansas, with isolated redevelopment
possible over central Kansas. However a more widespread area of
showers and storms is expected to develop tonight across south
central and southeast Kansas with heavy rainfall and reduced
visibilities. MVFR cigs are expected to develop close to the
surface frontal boundary across central Kansas along the I-70
corridor early Friday morning with patchy fog possible as well.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  91  60  77 /  90  30  90   0
Hutchinson      71  90  58  77 /  70  50  90   0
Newton          71  90  57  76 /  80  30  90   0
ElDorado        72  91  59  76 /  90  30  90   0
Winfield-KWLD   73  92  61  78 /  80  30  90   0
Russell         68  87  51  77 /  20  70  10   0
Great Bend      68  89  53  78 /  30  70  20   0
Salina          71  89  55  78 /  30  70  50   0
McPherson       71  89  56  77 /  50  70  80   0
Coffeyville     74  92  62  78 /  70  50  80   0
Chanute         72  89  61  77 /  90  50  80   0
Iola            72  88  61  76 /  80  50  80   0
Parsons-KPPF    74  91  62  77 /  80  50  80   0

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch through Saturday morning for KSZ052-053-
068>072-083.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, Sep 8, 2:32 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU SEP 8 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
332 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND STORMS WILL BE LIKELY THIS EVENING EXPANDING IN
COVERAGE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
TORRENTIAL RAIN WITH HOURLY RATES EXCEEDING 2 INCHES MAY LEAD TO
FLOODING AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF
THE AREA. SOME OF THE STRONGER STORMS THIS EVENING MAY PRODUCE
WINDS GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL ARRIVE ON FRIDAY AFTERNOON AND FRIDAY
EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS
IT MOVES SOUTH ACROSS THE AREA FRIDAY EVENING. HEAVY RAIN MAY
AGGRAVATE ONGOING FLOODING CONCERNS WHILE WIND GUSTS TO 70 MPH
AND QUARTER SIZED HAIL WILL ALSO BE POSSIBLE.

ANOTHER FAST MOVING STORM SYSTEM WILL BRING INCREASING CHANCES FOR STORMS
LATE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 8, 4:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU SEP 8 2016

KSZ083-082245-
SEDGWICK KS-
512 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER GODDARD...
  MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
  VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
  CLEARWATER...COLWICH...GARDEN PLAIN...DOWNTOWN WICHITA...KECHI...
  ANDALE...EASTBOROUGH...VIOLA AND SOUTH WICHITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3768 9774 3774 9769 3784 9765 3790 9715
      3748 9715 3747 9769
TIME...MOT...LOC 2211Z 236DEG 23KT 3765 9761

METZGER
Special weather statement, Sep 8, 4:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU SEP 8 2016

KSZ082-082300-
KINGMAN KS-
522 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER NASHVILLE...
  OR 8 MILES EAST OF ISABEL...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...CUNNINGHAM...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...
  CLEVELAND...KINGMAN AIRPORT AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3739 9846 3766 9846 3771 9806 3739 9803
      3738 9821 3738 9843
TIME...MOT...LOC 2221Z 238DEG 31KT 3745 9840

METZGER

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

26 flash flood, 6 thunderstorm wind, 4 hail, 4 flood. Local standard time, as filed.

Hail, Kingman

When
September 8, 5:00 PM CST
Where
Kingman County, 0.49 mi SSW of Zenda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.443, -98.282

Thunderstorm Wind, Kingman

When
September 8, 5:17 PM CST
Where
Kingman County, 2.76 mi S of Rago
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.410, -98.080

Law enforcement reports three foot diameter cottonwood trees were blown down.

Thunderstorm Wind, Kingman

When
September 8, 5:47 PM CST
Where
Kingman County, 3.9 mi NW of Norwich
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.491, -97.898

Law enforcement reported six diameter tree limbs were reported down at a farm. Shingles were reported off of the roof as well.

Hail, Montgomery

When
September 8, 6:47 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
1 in hail
Reported by
Social Media
Coordinates
37.230, -95.710

Picture of nickel to quarter size hail.

Thunderstorm Wind, Sedgwick

When
September 8, 7:05 PM CST
Where
Sedgwick County, 2.34 mi SSE of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.540, -97.350

Picture on twitter reported a four inch diameter tree top came down on a house.

Hail, Sedgwick

When
September 8, 7:14 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -97.350

Hail ranged in size from pea to quarter size hail.

Thunderstorm Wind, Sedgwick

When
September 8, 7:25 PM CST
Where
Sedgwick County, 5.06 mi E of Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.476, -97.278

A trained spotter reported 60 mph winds.

Flash Flood, Greenwood

When
September 9, 1:47 AM CST to 5:47 AM CST
Where
Greenwood County, 4.79 mi SSE of Quincy to 4.68 mi SE of Quincy
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.817, -95.962

The Greenwood County Emergency Manager reported water flowing over Highway 54, one mile west of the Greenwood/Woodson county line.

Flash Flood, Sedgwick

When
September 9, 1:50 AM CST to 5:50 AM CST
Where
Sedgwick County, 4.2 mi N of Clearwater to 1.36 mi NNW of Clearwater
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.561, -97.494

A National Weather Service Employee reported a rainfall amount of 9.13 inches, which caused water to flow across 71st Street just south of 135th Street.

Flood, Allen

When
September 9, 2:05 AM CST to 7:05 AM CST
Where
Allen County, 2.48 mi WSW of Humboldt to 1.69 mi WNW of Petrolia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.802, -95.469

The Allen County Sheriff reported all ditches and low lying areas were flooded with 6 inches of water being the greatest depth.

Flood, Sumner

When
September 9, 2:11 AM CST to 5:11 AM CST
Where
Sumner County, 4.72 mi ENE of Riverdale to 4.96 mi NE of Riverdale
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Department of Highways
Coordinates
37.406, -97.327

Water was overflowing the Kansas Turnpike at mile marker 29 just west of Belle Plaine.

Flood, Kingman

When
September 9, 2:19 AM CST to 4:19 AM CST
Where
Kingman County, 0.55 mi E of Kingman to 0.88 mi NW of Kingman
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.650, -98.110

Street flooding was reported in the city of Kingman.

Flash Flood, Sedgwick

When
September 9, 2:35 AM CST to 5:35 AM CST
Where
Sedgwick County, 4.4 mi SSE of Derby to 4.72 mi SSE of Derby
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.489, -97.249

Significant flash flooding occurred in the town of Mulvane, Kansas. Three buildings in downtown were flooded. Styx Creek ran out of banks and caused extensive flooding to homes along it. A water rescue occurred in town due the high water. A woman is safe after fast-moving water swept her vehicle into a ditch. She had been standing on top of her car and holding onto a tree while she was on the phone with 911.

Flash Flood, Sedgwick

When
September 9, 3:35 AM CST to 6:35 AM CST
Where
Sedgwick County, 1.72 mi E of Peck to 4.68 mi SSE of Haysville
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.485, -97.339

Numerous reports of closed roads were reported to the west of Mulvane, Kansas and southwest of Haysville, Kansas, due high water.

Flash Flood, Butler

When
September 9, 4:12 AM CST to 8:12 AM CST
Where
Butler County, 2.07 mi S of Rose Hill to 4.4 mi SSW of Rose Hill
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.540, -97.130

Significant road flooding occurred a few miles south of Rose Hill, Kansas.

Flash Flood, Sedgwick

When
September 9, 4:40 AM CST to 6:40 AM CST
Where
Sedgwick County, 3.76 mi N of Goddard to 3.22 mi SW of Colwich
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.724, -97.567

The fire department reported a water rescue from water over the road at west 21st street and North 199th street.

Flash Flood, Woodson

When
September 9, 4:51 AM CST to 9:51 AM CST
Where
Woodson County, 2.82 mi N of Yates Center to 3.86 mi SSE of Yates Center
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.920, -95.740

Numerous rural roads were flooded across the county, especially just to the east of Yates Center. Rainfall amounts of 3 to 4 inches were reported.

Flash Flood, Allen

When
September 9, 4:52 AM CST to 9:52 AM CST
Where
Allen County, 1.11 mi SE of Humboldt to 1.1 mi WNW of Humboldt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.809, -95.416

Numerous county roads were flooded due to high water.

Flash Flood, Sedgwick

When
September 9, 5:46 AM CST
Where
Sedgwick County, 1.32 mi SE of (Ict)wichita Arpt to 1.16 mi SE of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.636, -97.414

A pickup truck was swept off highway K42 near the Cessna entrance. Report relayed by Kwch TV.

Flash Flood, Butler

When
September 9, 5:59 AM CST to 8:59 AM CST
Where
Butler County, 1.64 mi E of Rose Hill to 1.72 mi ENE of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.570, -97.100

A water occurred 2 miles east of Rose Hill for a vehicle trapped in high water.

Flash Flood, Sumner

When
September 9, 9:15 AM CST to 12:15 PM CST
Where
Sumner County, 2.18 mi SSE of Mulvane to 2.2 mi SE of Mulvane
Cause
Heavy Rain
Property damage
$45,000
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.453, -97.229

Three water rescues occurred south of Mulvane, Kansas, due to cars being swept off the roadways by high water.

Flash Flood, Cowley

When
September 9, 9:19 AM CST to 12:19 PM CST
Where
Cowley County, 2.83 mi WSW of Rock to 2.8 mi WNW of Rock
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.440, -97.050

Roads were closed due to high water across the northern part of Cowley county.

Flash Flood, Woodson

When
September 9, 11:47 AM CST to 2:47 PM CST
Where
Woodson County, 4.43 mi E of Yates Center to 3.98 mi ESE of Yates Center
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
37.885, -95.649

High water led to the temporary closure of Highway 54 east of Yates Center.

Hail, McPherson

When
September 9, 5:05 PM CST to 5:10 PM CST
Where
McPherson County, 6.57 mi WNW of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -97.780

Flood, Sedgwick

When
September 9, 6:37 PM CST to 8:37 PM CST
Where
Sedgwick County, 2.82 mi N of Haysville to 2.87 mi NNW of Haysville
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.610, -97.380

Street flooding reported in Haysville, Kansas on south Kessler Road.

Thunderstorm Wind, Harper

When
September 9, 7:00 PM CST
Where
Harper County, 0.55 mi W of Anthony
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.150, -98.040

Numerous four inch tree limbs were down across Anthony, Kansas.

Flash Flood, Sedgwick

When
September 9, 7:04 PM CST to 9:04 PM CST
Where
Sedgwick County, 4.29 mi SSW of Maize to 4.2 mi SSW of Maize
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.710, -97.490

Water was flowing over the road on west 13th street between 119th and 135th streets.

Flash Flood, Sedgwick

When
September 9, 7:04 PM CST to 9:04 PM CST
Where
Sedgwick County, 2.71 mi NNW of (Iab) McConnell Arpt to 1.69 mi E of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.655, -97.292

Flooding was reported over 79th street on Kansas highway 42.

Flash Flood, Sedgwick

When
September 9, 7:10 PM CST to 9:10 PM CST
Where
Sedgwick County, 4.6 mi SSW of Maize to 4.19 mi NNW of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.707, -97.496

A vehicle was stalled in high water near 13th and Firefly in Northwest Wichita.

Flash Flood, Sedgwick

When
September 9, 7:31 PM CST to 10:31 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita to 2.84 mi ESE of Eastborough
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.690, -97.340

Numerous stalled vehicles and stranded motorists were reported across the Wichita metro area.

Flash Flood, Harper

When
September 9, 7:32 PM CST to 10:32 PM CST
Where
Harper County, 2.65 mi NE of Harper to 1.17 mi NE of Harper
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.310, -97.990

Water was reported flowing over Kansas Highway 2 northeast of Harper, Kansas.

Flash Flood, Sedgwick

When
September 9, 7:49 PM CST to 9:49 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough to 0.55 mi SE of Wichita
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.680, -97.260

Water rescue was reported near 2nd street and Bleckley.

Flash Flood, Butler

When
September 9, 7:58 PM CST to September 10, 9:00 AM CST
Where
Butler County, 0.55 mi E of El Dorado to 4.53 mi N of Towanda
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Several streets were flooded across the county, including in the communities of El Dorado, Andover and Augusta.

Flash Flood, Sedgwick

When
September 9, 8:02 PM CST to 11:02 PM CST
Where
Sedgwick County, 1.78 mi WSW of Eastborough to 2.03 mi WSW of Eastborough
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.690, -97.280

Water was reported over the road at 2nd Street and Bleckley with stalled vehicles and water rescues in progress.

Flash Flood, Sedgwick

When
September 9, 8:15 PM CST to 11:15 PM CST
Where
Sedgwick County, 2.98 mi S of Eastborough to 2.16 mi S of Eastborough
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.657, -97.242

Water was reported over the road at east Harry and Rock Road. One vehicle was overturned in the water with two occupants rescued by fire units.

Thunderstorm Wind, Cowley

When
September 9, 8:18 PM CST
Where
Cowley County, 0.75 mi SSE of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.061, -97.043

Two utility poles were downed on the Cowley county community college campus.

Flash Flood, Greenwood

When
September 9, 10:00 PM CST to September 10, 5:35 AM CST
Where
Greenwood County, 4.09 mi SE of Reece to 4.02 mi WNW of Walton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.754, -96.404

Significant flooding was being reported across the county due to the heavy rains. The heavy rain combined with the terrain was causing very treachorous conditions across much of the county. The rocky soil conditions were not allowing for water penetration and most of the rain was running off into area creeks and streams producing several water covered roads across the county.

Flash Flood, Harper

When
September 9, 11:25 PM CST to September 10, 2:25 AM CST
Where
Harper County, 1.49 mi NNE of Harper to 0.96 mi NNE of Harper
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.300, -98.010

Four to five feet of water was covering northeast 100 road, due to Sand creek being out of its banks.

Flash Flood, Sedgwick

When
September 10, 1:10 AM CST to 3:10 AM CST
Where
Sedgwick County, 0.69 mi N of Oaklawn to 0.88 mi NNE of Oaklawn
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.610, -97.300

Briar Creek ran out of its banks just east of 47th and Woodlawn . The water was flowing rapidly across the bridge at a depth of 4 feet.

Flash Flood, Sedgwick

When
September 10, 5:16 AM CST to 8:16 AM CST
Where
Sedgwick County, 1.08 mi W of Clearwater to 0.3 mi WSW of Clearwater
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.501, -97.520

Three water rescues occurred near Clearwater, Kansas due to rising water from the Ninnescah River getting close to homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658963, 658964, 658965, 658966, 658967, 658968, 658969, 659269, 659270, 659272, 659286, 659287, 659275, 659309, 659276, 659277, 659273, 659274, 659288, 659289, 659290, 659291, 659292, 659293, 659294, 659295, 659297, 659298, 659299, 659300, 659301, 659302, 659303, 659304, 659305, 659296, 660115, 659306, 659307, 659308.